Back to Ask the Diabetes Team Ask the Diabetes Team

From Miami, Florida, USA:

My son was diagnosed with type 1 diabetes about thee weeks ago. His first reading at the doctor's office was 470 mg/dl [26.1 mmol/L]. We were giving him two shots a day of Humalog and NPH. As of Monday, 7/26, his fasting morning readings have been in the 90's mg/dl [5.0 to 5.6 mmol/L] without insulin injections. His levels go a little higher sometimes during the afternoon and back down again during the night. We have since then stopped all shots. What is going on?


The most common thing that happens to a child with recent onset of insulin-dependent diabetes is called the honeymoon period. It means that the residual function of the cells producing insulin in the pancreas is sufficient to cover the glycemic fluctuations in your child's body. This situation usually lasts from few months to a couple of years, at best. It is uncommon for a person with insulin-dependent diabetes to stop needing all shots, but it is not impossible. I suggest you check his blood sugar levels regularly so you can restart the insulin shots when he will need them.


Original posting 15 Aug 2004
Posted to Honeymoon and Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.